Treatment of inflammatory bowel disease can be challenging, particularly in patients who have relapsed despite ongoing therapy. It can be difficult to distinguish between relapse of IBD and infectious causes of diarrhea. Similarly, infection may lead to exacerbation of disease in patients with otherwise quiescent IBD. The significance of secondary infectious causes such as Clostridium difficile in this setting has been an area of controversy. However, there is a definite increase in both the rate and severity of Clostridium difficile-associated disease (CDAD) in the United States, Canada and Europe. Thus, it is likely that this organism will be encountered with increasing frequency in patients with IBD relapse. CDAD should be considered in all patients with recent exposure to antibiotics. There has been a recent documented increase in sporadic cases of CDAD as well, so patients with relapses of IBD who do not respond to therapy should be evaluated for C. difficile. Treatment with metronidazole or vancomycin is recommended.
|Number of pages||6|
|State||Published - Jan 1 2007|